Print this page    •   Back to Web version of article

After 17 Years on HIV Meds, It's Still Hard to Gain Weight
Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects

By Jim Delaney

December 10, 2013

Jim Delaney

Jim Delaney

I started meds back in 1996. They really did a number on my body. I was never sick from HIV; I volunteered for an HIV protocol. It was a triple combo; 3TC was one the other ones did not make it past the study. One was eight pills, three times a day; just the smell of that made me lose my cookies. I was working at the time and my coworker came in every day with a box of doughnuts and a bucket for me.

When I started meds my weight was 198 pounds; when I stopped working I was at 130. That was after almost a year of meds.

Some 17 years later I am at 150 pounds; it's hard to gain weight. Still looks like I have wasting syndrome. I get strange looks, people keep their distance, but I am still here and that is what counts.

Tested positive in 1985; to all those health care workers who said I could have only three years left: Well, HELLO!

Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to mrodriguez@thebody.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.

Read other stories in this series.




This article was provided by TheBody.com. It is a part of the publication Other Sides of HIV. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/73471/after-17-years-on-hiv-meds-its-still-hard-to-gain-.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.